Hail, Washington
- When
- May 25, 7:56 PM CST to 7:57 PM CST
- Where
- Washington County, 0.69 mi S of Morrowville
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.840, -97.170
Half dollar size hail, also estimating 50 mph winds.
Line of storms moves across north-central Kansas, with other storms to the south across central and east-central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Line of storms moves across north-central Kansas, with other storms to the south across central and east-central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 25, 5:06 PM CST, 2 hours 50 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Topeka KS 606 PM CDT Sat May 25 2024 .KEY MESSAGES... - The potential for a higher-end severe weather event remains this evening into early Sunday. Damaging wind gusts, large hail, and a few tornadoes are all possible. - Thunderstorms chances continue through Sunday before drier and quieter conditions are expected Memorial Day through Tuesday. && .DISCUSSION... Issued at 236 PM CDT Sat May 25 2024 A mid level trough was located over the Rockies this afternoon with profilers from VWP showing a perturbation ejecting out of northeast Colorado. A more defined PV anomaly was located over Colorado into New Mexico at 19Z, which will be the main driver for convection later today and tonight. Starting to see come cumulus building in parts of western Kansas at 19Z. Mass response in relation to the approaching shortwave trough continues to bring dew points northward, but as of 19Z 60+F dewpoints remained confined to far southern Kansas into Oklahoma. Expect the moisture to continue to increase across northeast Kansas this evening and tonight. CAMS continue to show development across parts of western and central Kansas late this afternoon into the early evening hours. Expect scattered supercells moving into north central Kansas after 7 PM to 8 PM. These storms will move northeast and be capable of all hazards, but primarily large hail and damaging winds. Storms that develop in southwest and south central Kansas look to take on an more easterly movement where again very large hail, damaging winds and a few tornadoes will be possible. This places the southern portions of the cwa, mainly across east central Kansas where these storms will track across. Storms will also have the potential to produce locally heavy rainfall, especially later this evening into the overnight hours. Moisture transport vectors will be southerly this evening before veering to the southwest after midnight. There is the potential for some training of storms which may lead to locally heavy rainfall and rainfall rates approaching two inches per hour. Dry antecedent conditions will preclude a flood watch at this time, but the potential for flash flooding will exist(30%) tonight in localized areas. On the heels of the first wave which moves out into Missouri Sunday morning a trailing wave may generate showers and thunderstorms during the afternoon hours across the area. Steepening lapse rates with cooling aloft in the afternoon and remnant moisture may be enough for some large hail and isolated strong winds with the stronger storms. Dry weather is expected for Memorial Day and Tuesday before precipitation chances return to the region from Wednesday into next weekend as a series f mid level troughs move through the Plains. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 602 PM CDT Sat May 25 2024 VFR at terminals with main focus on several rounds of TSRA to move in from the west in the 02-04Z time frame. Behind the initial line, more storms will develop along an east-west boundary near the terminals, anticipating several rounds of TSRA before exiting southeast aft 09Z. IFR was mentioned with the heaviest convection, however would not be surprised if cigs get to LIFR. Lingering low end MVFR stratus persists into the afternoon, possibly lifting to VFR towards the end of the forecast period. Multiple pop up showers initially in the morning could form into isolated TSRA by mid afternoon. && .TOP WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...53 AVIATION...Prieto
Hazardous Weather Outlook National Weather Service Topeka KS 537 PM CDT Sat May 25 2024 KSZ011-012-024-026-039-040-055-056-058-059-262245- Nemaha-Brown-Jackson-Jefferson-Shawnee-Douglas-Osage-Franklin-Coffey- Anderson- 537 PM CDT Sat May 25 2024 This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...Tonight. Severe storms are likely this evening into early Sunday, particularly along and south of Interstate 70. Damaging wind gusts, large hail, localized flash flooding, and tornadoes are all possible. Be sure to keep up to date with the latest forecast information and have multiple ways to receive warnings. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe storms will be possible Sunday afternoon into early evening across the area. Large hail and wind gusts up to 60 mph will be the main hazards. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>010-020>023-034>038-054-262245- Republic-Washington-Marshall-Cloud-Clay-Riley-Pottawatomie-Ottawa- Dickinson-Geary-Morris-Wabaunsee-Lyon- 537 PM CDT Sat May 25 2024 ...TORNADO WATCH 309 IN EFFECT UNTIL 1 AM CDT SUNDAY... This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Tonight. Severe storms are likely this evening into early Sunday, particularly along and south of Interstate 70. Damaging wind gusts, large hail, localized flash flooding, and tornadoes are all possible. Be sure to keep up to date with the latest forecast information and have multiple ways to receive warnings. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe storms will be possible Sunday afternoon into early evening across the area. Large hail and wind gusts up to 60 mph will be the main hazards. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
Special Weather Statement
National Weather Service Topeka KS
809 PM CDT Sat May 25 2024
KSZ008-260145-
Republic-
809 PM CDT Sat May 25 2024
...A STRONG THUNDERSTORM WILL IMPACT EASTERN REPUBLIC COUNTY THROUGH
845 PM CDT...
At 809 PM CDT, Doppler radar was tracking a strong thunderstorm over
Belleville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to vegetation is
possible.
Locations impacted include...
Belleville, Cuba, Munden, and Narka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 100 AM CDT for north central
Kansas.
&&
LAT...LON 4000 9737 3982 9737 3970 9764 3984 9778
4000 9755
TIME...MOT...LOC 0109Z 233DEG 31KT 3982 9764
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPHThe Grand Island radar (KUEX), 121 km away, was scanning. The volume nearest the first event began at 01:54 UTC.
9 hail, 5 thunderstorm wind. Local standard time, as filed.
Half dollar size hail, also estimating 50 mph winds.
Estimated 60 mph winds.
Quarter size hail.
Report from mping.
Estimated 60 mph winds along Highway 36 and 5th Road.
Mping report of 1 inch tree limbs broken, shingles blown off. Time estimated from radar.
Estimated 60 mph winds in Marysville.
Personal weather station measured 58 mph gust.
Nickel size hail, also estimating winds up to 55 mph.
Nickel size hail report.
Golf ball size hail.
Report relayed by kvoe radio.
Half dollar size hail.
Relayed by kvoe radio. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1180268, 1180274, 1180279, 1180281, 1180284, 1180291, 1180292, 1180297, 1180299, 1180300, 1180301, 1180302, 1180303, 1180304.